Another overdose reported possibly related to fake Percocet

Authorities are working to see if another overdose is related to fake Percocet.

ATLANTA – Another overdose has been reported that could be related to a cluster of fake Percocet that have already killed several people and put dozens into the hospital.

According to the Georgia Department of Public Health, the overdose was reported in middle Georgia on Sunday morning.

"The poison center received a report this morning about an overdose possibly related to the cluster we have seen over the past week," the department said.

The overdose is the fifth fatal in last week possibly related to the fake pills. Dozens other have been hospitalized.

MORE | Wave of overdoses leave 4 dead, dozens hospitalized in Georgia

RELATED | How to tell the difference between fatal 'yellow pills' and real Percocet

“Georgia Poison Center is currently working with the hospitals and gathering more information to determine whether these additional cases are connected to the cluster of overdoses reported in the past three days.”

The GBI has obtained evidence related to these overdoses and is performing drug analysis on the pills.

Last week, the GBI's crime lab said that initial tests indicated that the fake yellow pills that read "Percocet" are a mixture of two synthetic opioids. One of the drugs is consistent with fentanyl analogue. The GBI aid Fentanyl analogue had not previously been identified by their lab.

Christopher Hendry, Chief Medical Officer for Navicent Health, said at least four deaths could be related to the pills. They were awaiting toxicology results to confirm the cause of deaths. 

GRAY DEATH

In the Atlanta metro area, there have been at lease one death and several overdoses attributed to a substance authorities are calling "gray death"

RELATED | 'Gray Death' named as killer in Brookhaven overdose

In Brookhaven, a woman overdosed on Feb. 10, after tests it was determined that she died from the "gray death" substance.

"We've seen heroin, we've seen heroin mixed with fentanyl, but where this is going is just something that really has everyone on high alert," said GBI spokesperson Nelly Miles.

"The gray material was found to contain a toxic cocktail of opiate drugs," the GBI said in a statement. "The ingredients vary but often contain heroin, fentanyl, furanyl fentanyl, and U-47700 mixed together in the same powder.  The solid material has the appearance of gray concrete mixing powder, with texture variations from light/powdery to chunky/rock-like." 

It's gray and has the look of concrete. Per reports, the drug is 10,000 times more potent than morphine, 100 times more powerful than fentanyl, and includes an elephant tranquilizer called Carfentanil

Gray death is transdermal, which means it can be absorbed through the skin, nose, and eyes. It's so potent that GBI lab safety gear had to be upgraded to handle the drug, according to Deneen Kilcrease.

"We took it a step further we now require a face mask, particle mask," Kilcrease said.  "We also mandate a buddy system" so that one person is never handling the drug alone.

VERIFY | How dangerous is it to touch the drug fentanyl?

RELATED | The Triangle is growing: A look inside the heroin problem in metro Atlanta

THE TRIANGLE

Our team of digital investigators uncovered a startling 4000% increase in heroin-related deaths inside a geographic location identified as “The Triangle” in the wealthy suburbs of Atlanta.

© 2017 WXIA-TV


JOIN THE CONVERSATION

To find out more about Facebook commenting please read the
Conversation Guidelines and FAQs

Leave a Comment